Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

hives and itchies

dbullwinkelddbullwinkel Posts: 224
edited 06/11/2012 - 8:23 AM in Back Surgery and Neck Surgery
my anterior discectomy with graft and instrumentation fusion was done 7/31. in the hospital I was given morphine pump and valium..eventually starting itching. Assumed from the morphine. Was then switched to percocet and stayed on valium. This continued while home. when I saw the OS for my 3 week follow-up I had hives on my arms. he said to stop the valium. I have had hives on and off while just on percocet. and had to re-start valium due to muscle spasms from pt. This morning I only took one percocet and one 2mg. valium. Later in the day I sat in the yard for five minutes and broke out in hives on my arms..I am going crazy now and will have to take a benedryl. I plan on calling the doctor tommorrow as both meds can have side effects of hives...I tired to switch to x-tra strength tylenol with no help. Any advice would be appreciated!
advertisement

Comments

  • dbullwinkle- I would keep Benadryl (liquid if possible) nearby until you see the dr. I had the same symptoms on and off--hives and rashes - that came and went. I would be scratching my arms like crazy and trying to rinse my skin with cool water...I always blamed it on my shower gel, lotion, shampoo, soap.. #o

    I later had an anaphylactic reaction to Cataflam - a NSAID- and was covered with hives from head to toe, swollen throat and tongue, difficulty breathing and a sense of impending doom. I knew that if I fell asleep then I would never wake up again. I choked down Benadryl and called 911. My ER dr just kidded me- saying there are easier ways to get out of work- I laughed. #:S He then said that another woman came in crashing from ibuprofen and he could not believe 2 in 1 day.

    I have now had reactions to Cataflam, Voltaren, Celebrex. My PM dr is too afraid to prescribe NSAIDs to me. I can take alot of other things like aspirin, ibuprofen, alleve etc and I have no idea why I developed allergies to those drugs.?? I took several of those drugs for a year or so..

    I always make sure I tell any dr I see. (|: They usually don't think it is real until I describe the experience and then they agree that it was anaphylactic...take care..jade
  • The hives are an allergic reaction to your pain meds (opioid analgesic). There are antidote meds that will stop this reaction almost immediatly. You need something like nalbuphine/Nubain to completely stop your reaction to your opioid analgesic. There are so many other pain meds that you can take. My advice would be to talk to your Dr. about it and slowly try new meds.

    I hope you find some success.
    Clarissa
  • First glad your surgery is over <:P <:P

    Second I get very itchy with all meds but no hives.
    So yes benedryl is a good thing to have around. BUT always call your Dr to make sure it is ok to take, even though its over the counter. He may want to change pain meds like the other's said.

    Sometimes not always for people certain meds will give you a reaction outside in sunlight.

    Let us know how you make out!!!!
    Take care
    Terri
  • thank you for the advice. I plan to call my doctor tomorrow.

    I did try to switch to tylenol..with no relief and still had hives.

    Ironically, my son took tylenol before going to work (out too late the night before) and also broke out in hives...new allergy for him
  • You reminded me that one of my sisters is seriously allergic to aspirin and also had a serious allergic reaction..I can take aspirin with no problems so far.. :/ ...jade
  • finally heard back from doctor's office...not happy with office staff.when i called back this morning after no call yesterday.they said PA was away. Well didn't they know that yesterday???
    Anyway, spoke with doctor and he is switching me ultracet..somehow I remember in the past not being able to tolerate that either. Naturally remembered when I got off the phone. They said to get liquid benedryl and call if a problem with ultracet. I did try plain tylenol..3 x-tra strength did nothing to relieve pain. I forgot to ask about taking valium (muscle relaxant) with ultracet, but I assume if I took it with percocet it should be ok with ultracet. I try to take it at bedtime for spams or during day if I have nothing planned. I will ask the pharmacist when I pick up the script later when I can get a ride. I had hoped by now (tomorrow is 6 weeks post op) i wouldn't need strong meds anymore.
advertisement
Sign In or Register to comment.